Printer friendly version
Children with diabetes
There is evidence that the chance of developing diabetes in childhood is increasing and it is possible to get diabetes at any age, even in very young children. It is not clear why more children are developing the condition although there are large on going studies looking at the genetics and environmental factors.
The symptoms of diabetes in children can be very similar to some adults with excess drinking, going to the toilet more frequently, either increased or decreased appetite and weight loss. Bedwetting, irritability and tiredness can be present. The development of vomiting, abdominal pain, deep rapid breathing and extreme tiredness can indicate that a child has become very unwell and needs to be seen urgently by a doctor.
The vast majority of children with diabetes have type 1 diabetes or insulin dependent diabetes and will need to have insulin injections. This is in contrast to many adults with the condition who may be able to alter their diet and take tablets.
All children with diabetes in Suffolk will be under the care of hospital doctors (paediatricians) and paediatric diabetes specialist nurses and dietitians. Most children will be admitted to hospital for a brief time after diagnosis when there will be opportunity to cover many aspects of the condition and its management. After this the children’s diabetes team will provide on going support and advice, at regular intervals initially and then as needed as confidence grows. Out of hours advice will be available via the hospital switch board. Clinics are usually held on Wednesday afternoons and children are seen monthly at first and then at three monthly intervals.
There may be times when your child has low blood sugars with values of less than 4 and this is known as hypoglycaemia. This can be recognised when someone is pale, seems vacant or tired unexpectedly, may be sweaty, confused or has abnormal behaviour. In some children low blood sugars may make them unexpectedly “hyper” or aggressive.
It is recommended that the child is given lucozade or fresh orange juice followed by a small sandwich, a small bowl of cereal, cereal bar or 2 biscuits to keep the sugars up.
If he or she can’t keep anything down and or is getting drowsy use the glucogel. For a child under 5 years rub half a tube into the inside of the cheek. For a child over 5 yrs use a full tube. It will take 1 to 2 minutes before your child “comes around” and a snack should still be give. If your child is unconscious or fitting use the glucagon injection into the thigh ( as you have been shown) and ring for an ambulance. Remember the snack when your child comes around.
If your child is unwell and has persistently low blood sugars you may need to reduce the normal doses of insulin. Unless you feel confident about this discuss this with the paediatric diabetes team.
Children with diabetes get illnesses in the same way as children without the condition, but intercurrent illnesses can affect the diabetes. If he or she is unwell and may not feel like eating the body relies on its stores to keep blood sugars up and ketones are produced as a by product. These can be detected in the urine. Low levels of ketones are common and may not be a cause for concern but moderate or large amounts may be more worrying. Extra insulin may be necessary if blood sugars are running high ( generally above 16) with moderate or large ketones in the urine. You should have a guideline about this from your diabetes team but if in doubt please ring up for advice. This is particularly important if there is vomiting for more than 8 hrs, tummy pain, drowsiness, deep sighing breathing or severe thirst. Keep up fluid intake and NEVER STOP the INSULIN without discussing this with the diabetes team.
© Dr Jacqueline Buck
West Suffolk Hospitals NHS Trust
Revised: February 2006